Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 69, NWS El Paso, TX

September 15, 2011El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Sep 15, 2011, 9:45 PM MDT for El Paso County, Hudspeth County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2011, 9:45 PM MDT (03:45 UTC)
Expired
Sep 15, 2011, 10:30 PM MDT
In force
45 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

Counties El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 80 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2011-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2011-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS54 KEPZ 160345
SVREPZ
TXC141-229-160430-
/O.NEW.KEPZ.SV.W.0069.110916T0345Z-110916T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
945 PM MDT THU SEP 15 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EL PASO COUNTY IN SOUTHWEST TEXAS...
  WEST CENTRAL HUDSPETH COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1030 PM MDT

* AT 939 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FABENS...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FABENS...
  TORNILLO...
  SAN ELIZARIO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3140 10570 3139 10609 3142 10612 3141 10613
      3146 10621 3157 10628 3163 10584
TIME...MOT...LOC 0345Z 272DEG 23KT 3148 10612

$$

TRIPOLI
1 follow-up statement
680 
WWUS54 KEPZ 160410
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1010 PM MDT THU SEP 15 2011

TXC141-229-160430-
/O.CON.KEPZ.SV.W.0069.000000T0000Z-110916T0430Z/
EL PASO TX-HUDSPETH TX-
1010 PM MDT THU SEP 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
HUDSPETH AND SOUTHEASTERN EL PASO COUNTIES UNTIL 1030 PM MDT...

AT 1004 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED 11 MILES EAST OF FABENS...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  FABENS...
  TORNILLO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3140 10570 3139 10609 3142 10612 3141 10613
      3146 10621 3157 10628 3163 10584
TIME...MOT...LOC 0410Z 272DEG 23KT 3147 10593

$$

TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 3:07 PM MDT, 6 hours 38 minutes earlier.

Area forecast discussion, Sep 15, 3:07 PM MDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
307 PM MDT THU SEP 15 2011

.SYNOPSIS...
THERE IS A RISK OF SEVERE WEATHER THIS EVENING. AFTER TONIGHT WE
WILL SEE A SLIGHT CHANCE FOR RAIN EAST OF THE RIO GRANDE ON
FRIDAY. FOR THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WE WILL
SEE MOSTLY SUNNY SKIES WITH TEMPERATURES RUNNING A FEW DEGREES
ABOVE NORMAL.

&&

.DISCUSSION...
WE STILL HAVE A FAIR AMOUNT OF MOISTURE AT THE SURFACE AND WE
STILL HAVE AN UPPER LEVEL TROUGH TO OUR WEST...BUT NOW WE HAVE A
COLD FRONT MOVING IN FROM THE EAST. ALL OF THESE FACTORS WILL ADD
UP TO A POTENTIAL FOR SOME SEVERE WEATHER THIS EVENING. THE MAIN
THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. WE
HAVE DECENT SPEED AND DIRECTIONAL SHEER TODAY ALSO SO A FEW STORMS
MAY BECOME SUPERCELLS. THE MAIN ENERGY OF THE LOW TO OUR WEST
WILL PUSH OFF TO OUR EAST ON FRIDAY. THIS WILL LESSEN OUR RAIN
CHANCES WEST OF THE RIVER...BUT LOCATIONS EAST OF THE RIO GRANDE
WILL AGAIN SEE A CHANCE FOR RAIN...THOUGH NOT LIKELY SEVERE. FOR
THE WEEKEND WE WILL SEE THE TROUGH MOVE TO OUR EAST AND AN UPPER
LEVEL RIDGE STRENGTHEN TO OUR SOUTH OVER MEXICO. THIS WILL KEEP US
IN A ZONAL FLOW WHICH WILL BRING IN DRIER MORE STABLE AIR. SO THE
WEEKEND LOOKS DRY WITH LOTS OF SUN. FOR THE FIRST PART OF NEXT
WEEK THE RIDGE WILL BUILD INTO ARIZONA. THIS WILL LEAVE US ON THE
FRONT SIDE OF THE RIDGE. SOMETIMES WE CAN SEE A DISTURBANCE MOVE
DOWN THE FRONT SIDE OF THE RIDGE AND GIVE US SOME RAIN...FOR NOW
THOUGH I HAVE KEPT US ON THE DRY SIDE OF THINGS AND I'LL WAIT AND
SEE WHAT FUTURE MODELS RUNS WILL BRING.

LOOKING AT TEMPERATURES...ON FRIDAY...BEHIND THE COLD FRONT WE
WILL SEE TEMPERATURES RUNNING TWO TO FOUR DEGREES BELOW NORMAL.
FOR SATURDAY AND SUNDAY AS THE DRIER SUNNY WEATHER MOVES IN WE
WILL SEE HIGHS RUNNING FROM TWO TO FOUR DEGREES ABOVE NORMAL. MORE
OF THE SAME FOR THE FIRST PART OF NEXT WEEK WITH HIGHS RUNNING A
FEW DEGREES ABOVE NORMAL.

&&

.AVIATION...VALID 16/00Z-17/00Z.
TIL 06Z SCT-BKN050-100 BKN150-200 ISOLD TO SCT VRB25G35KT  4SM
TSRAGS BKN030CB BKN-OVC150-200.  AFT 06Z ISOLD MAINLY E OF THE RIO
GRANDE VRB30G40KT 5SM -TSRA BKN030CB OVC080 FEW STG/SVR STORMS PSBL
WITH LARGE GAIL AND GUSTS OVER 50 KTS. 12Z-18Z ISOLD -SHRA
SCT030-040 BKN080-100...AFT 18Z WDLY SCT TO SCT 3-5SM VRB25G45KT
TSRAGS MAINLY ALONG AND EAST OF THE DIVIDE.

&&

.FIRE DISCUSSION...
UPPER TROUGH REMAINS LOCATED OVER THE DESERT SOUTHWEST...BUT WILL BE
MOVING ACROSS THE REGION OVER THE NEXT 48 HOURS. A FAIRLY
DEEP...MOIST...UNSTABLE ATMOSPHERE REMAINS IN PLACE AND WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS THE NEXT COUPLE OF DAYS. SOME
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE.  DRIER AIR WILL BE MOVING IN BY THE END
OF THE WEEKEND AND PUT AN END TO THE SHOWERS AND THUNDERSTORMS FOR
SEVERAL DAYS. TEMPERATURES WILL REMAIN NEARLY TO SLIGHTLY ABOVE
NORMAL FOR THE UPCOMING WEEK WITH MINIMUM RELATIVE HUMIDITIES ABOVE
20% AND VERY GOOD RECOVERIES...ESPECIALLY THE NEXT COUPLE OF NIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 63  86  66  89  67 /  40  20  10   0   0
SIERRA BLANCA TX        57  84  62  86  64 /  40  20  20  10   0
LAS CRUCES              60  84  63  88  65 /  40  20  10   0   0
ALAMOGORDO              56  83  60  84  62 /  40  20  20  10   0
CLOUDCROFT              42  61  43  65  42 /  50  20  20  20   0
TRUTH OR CONSEQUENCES   58  81  59  86  60 /  40  10  10   0   0
SILVER CITY             52  75  54  78  55 /  40  10  10   0   0
DEMING                  60  83  61  86  62 /  40  10  10   0   0
LORDSBURG               61  84  62  86  62 /  40  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/GRZYWACZ
Hazardous weather outlook, Sep 15, 11:32 AM MDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1132 AM MDT THU SEP 15 2011

NMZ022>025-030>032-TXZ055-056-161745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1132 AM MDT THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL COMBINE WITH AN UPPER LEVEL STORM
SYSTEM TO BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND
STRONG WINDS. ALSO BRIEF HEAVY RAIN AND FREQUENT LIGHTNING WILL BE
POSSIBLE WITH THE SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE EAST OF THE RIO GRANDE ON
FRIDAY. THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WILL BE DRY.

.SPOTTER INFORMATION STATEMENT...

IF YOU SEE SEVERE WEATHER PLEASE REPORT IT TO THE NWS OFFICE VIA
OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.

In the hours before

Local storm report, Sep 15, 8:08 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
808 PM MDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND GST     10 NNE EL PASO          31.92N 106.42W
09/15/2011  E60 MPH          EL PASO            TX   AMATEUR RADIO

&&

EVENT NUMBER EPZ1100357

TRIPOLI
Local storm report, Sep 15, 8:10 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
810 PM MDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     12 NNE EL PASO          31.94N 106.40W
09/15/2011  M67 MPH          EL PASO            TX   NWS EMPLOYEE

&&

EVENT NUMBER EPZ1100358

TRIPOLI
Local storm report, Sep 15, 8:48 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
848 PM MDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND GST     1 NNW CHAPARRAL         32.04N 106.41W
09/15/2011  M67 MPH          DONA ANA           NM   MESONET

&&

EVENT NUMBER EPZ1100359

BRICE
Local storm report, Sep 15, 9:02 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
902 PM MDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND DMG     CANUTILLO               31.92N 106.60W
09/15/2011                   EL PASO            TX   AMATEUR RADIO

            TREES AND POWER LINES DOWN

&&

EVENT NUMBER EPZ1100360

TRIPOLI
Local storm report, Sep 15, 9:12 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
912 PM MDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             11 ENE EL PASO          31.84N 106.31W
09/15/2011  E0.75 INCH       EL PASO            TX   AMATEUR RADIO

            HAIL REPORTED AT EDGEMERE AND LOOP 375.

&&

EVENT NUMBER EPZ1100361

TRIPOLI
Local storm report, Sep 15, 9:16 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
916 PM MDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     FLOOD            1 N HORIZON CITY        31.69N 106.19W
09/15/2011                   EL PASO            TX   AMATEUR RADIO

            6 INCHES OF WATER COVERING DARRINGTON STREET

&&

EVENT NUMBER EPZ1100362

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:10 PM MDTSevere Thunderstorm WarningEPZEl Paso, Hudspeth80 min
Sep 15, 8:30 PM MDTSevere Thunderstorm WarningEPZEl Paso, Hudspeth60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.